Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Amarillo, TX

July 28, 2020Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 28, 2020, 10:32 PM CDT for Oldham County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 10:32 PM CDT (03:32 UTC)
Expired
Jul 28, 2020, 11:02 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 93 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WUUS54 KAMA 290332
SVRAMA
TXC359-290430-
/O.NEW.KAMA.SV.W.0166.200729T0332Z-200729T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1032 PM CDT Tue Jul 28 2020

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Central Oldham County in the Panhandle of Texas...

* Until 1130 PM CDT.

* At 1031 PM CDT, a severe thunderstorm was located 10 miles
  northwest of Adrian, or 22 miles northwest of Vega, moving
  southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Vega and Adrian. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3560 10288 3549 10226 3518 10241 3518 10282
      3528 10304
TIME...MOT...LOC 0331Z 301DEG 18KT 3541 10277 

HAIL...1.75IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
421 
WWUS54 KAMA 290339
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1039 PM CDT Tue Jul 28 2020

TXC359-290430-
/O.CON.KAMA.SV.W.0166.000000T0000Z-200729T0430Z/
Oldham TX-
1039 PM CDT Tue Jul 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL OLDHAM COUNTY...

At 1039 PM CDT, a severe thunderstorm was located 11 miles northwest
of Adrian, or 22 miles southeast of Nara Visa, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Vega and Adrian. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3549 10226 3518 10241 3518 10282 3523 10292
      3559 10280
TIME...MOT...LOC 0339Z 302DEG 15KT 3541 10278 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
772 
WWUS54 KAMA 290402
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1102 PM CDT Tue Jul 28 2020

TXC359-290412-
/O.CAN.KAMA.SV.W.0166.000000T0000Z-200729T0430Z/
Oldham TX-
1102 PM CDT Tue Jul 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OLDHAM COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3549 10226 3518 10241 3518 10282 3523 10292
      3559 10280
TIME...MOT...LOC 0400Z 301DEG 18KT 3535 10266 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:49 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 6:49 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
649 PM CDT Tue Jul 28 2020

.AVIATION...
For the 00Z TAFs, another round of showers and thunderstorms is
expected to affect at least parts of the OK and TX Panhandles this
evening and tonight. Given low confidence on which terminal site
has the greatest threat of being impacted by thunderstorms, have
decided to utilize VCTS at KGUY, KDHT, and KAMA for a few hours
this evening and tonight. Will closely monitor radar trends this
evening for possible amendments. Any tstms that form Wednesday
afternoon should be isolated in nature with low confidence in
where storms might develop, which precludes mentioning in the fcst
at this time.

02

&&

.PREV DISCUSSION... /Issued 332 PM CDT Tue Jul 28 2020/

SHORT TERM...
A mid to upper level high is currently sitting over the southwest
to include Mexico, CA, AZ, and NM. An area of low pressure sits
between the Great Lakes and the Hudson Bay. Flow aloft will become
slightly northwest to northerly tonight. Northeast to easterly
winds at the surface will create storms this afternoon in the
higher terrain of NM and CO, then move into the FA from the
northwesterly steering flow.

Currently dewpts sit in the 60s with plenty of moisture from the
surface to H7. H7 dewpoint was 40 degrees F per this morning's
balloon. Currently as of this writing there are a few showers and
a thunderstorm in Wheeler County. Have put in 10 to 20 PoPs this
afternoon where some residual boundaries may fire off a few
showers/t-storms. However, most of the area will have to wait
until this evening for rain to move in off the higher terrain.
Have 30 to 60 PoPs across much of the area tonight mainly between
7 PM and 1 AM. Some lingering showers may be possible after 1 AM
especially in the northeastern FA.

For tomorrow, daytime highs will be slightly warmer with
temperatures in the 90s for much of the FA. An upper level
shortwave is progged to move across southeast Colorado to west to
southwest Kansas. Some rain will be possible across the Oklahoma
Panhandle and far northern Texas Panhandle. For now, just have a
slight chance PoPs. Timing of any storms on Wednesday will be
mainly between 7 PM and 1 AM once again.

Hoffeditz

LONG TERM...Thursday through Monday

Recent flat upper ridging over the southern Plains will have
retrograded west and strengthened by the beginning of the long term
period with a ridge riding shrtwv primed to cruise into the area on
Thu. The Panhandles will likely see several of these weak shrtwvs
through the long term as the upr pattern gets a bit stagnant with a
ridge to our west and trough to our east.  At the sfc, a solid
summer cold front will cruise through late tmrw night/Thu AM with
breezy north winds expected behind it.

Of course now that we will be blessed with periodic upper level
support for precip, we will quickly lose instability as MUCAPE
values fall below 1000 J/kg for much of the extended.  What this
will mean is off and on chances for storms but probably a lot more
"miss" than "hit".

Temps will generally be near or a bit below normal.  Some parts of
the CWA are likely to see some lows in the 50s in the extended
which might feel just a bit like early fall.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 28, 3:27 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
327 PM CDT Tue Jul 28 2020

OKZ001>003-TXZ001>020-317-291200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
327 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. Heavy rain and
gusty winds will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the Panhandles
Wednesday through Sunday. The strongest thunderstorms that do
occur Thursday afternoon into early Friday morning are capable of
being strong to possibly severe, while the severe threat remains
low on Wednesday and Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 28, 6:56 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
656 PM CDT Tue Jul 28 2020

TXZ001-290030-
Dallam TX-
656 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM COUNTY UNTIL 730
PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Texline, or 6 miles southeast of Clayton, moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10304 3640 10258 3607 10299 3615 10304
TIME...MOT...LOC 2355Z 311DEG 11KT 3640 10307

LFM
Special weather statement, Jul 28, 6:57 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
657 PM CDT Tue Jul 28 2020

TXZ014-015-290030-
Gray TX-Wheeler TX-
657 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND
SOUTHEASTERN GRAY COUNTIES UNTIL 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Kellerville, or 20 miles northwest of Shamrock,
moving southeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mclean and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10042 3518 10060 3531 10077 3545 10056
      3531 10028
TIME...MOT...LOC 2357Z 311DEG 11KT 3534 10057

LFM
Special weather statement, Jul 28, 8:09 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
809 PM CDT Tue Jul 28 2020

TXZ001-006-290145-
Hartley TX-Dallam TX-
809 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAM AND HARTLEY
COUNTIES UNTIL 845 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Ware, or 12 miles west of Dalhart, moving southeast at
25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dalhart, Hartley and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3634 10273 3606 10216 3604 10216 3563 10271
      3597 10304 3603 10304
TIME...MOT...LOC 0109Z 307DEG 20KT 3609 10273

LFM
Special weather statement, Jul 28, 9:31 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
931 PM CDT Tue Jul 28 2020

TXZ017-290245-
Randall TX-
931 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL COUNTY UNTIL
945 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Buffalo Lake, or 13 miles southwest of Canyon, moving northeast at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Umbarger and Buffalo Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3497 10217 3507 10210 3489 10185 3475 10209
      3475 10217
TIME...MOT...LOC 0231Z 219DEG 11KT 3486 10210

LFM
Special weather statement, Jul 28, 9:46 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
946 PM CDT Tue Jul 28 2020

TXZ011-290315-
Oldham TX-
946 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 1015
PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Nara Visa, moving southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of western Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3556 10304 3562 10295 3563 10234 3537 10253
      3518 10290 3518 10304
TIME...MOT...LOC 0246Z 321DEG 22KT 3554 10295

LFM
Special weather statement, Jul 28, 10:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1013 PM CDT Tue Jul 28 2020

TXZ011-290345-
Oldham TX-
1013 PM CDT Tue Jul 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM COUNTY UNTIL 1045 PM
CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Nara Visa, moving southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3548 10304 3562 10292 3562 10286 3556 10233
      3519 10269 3519 10279 3532 10304
TIME...MOT...LOC 0313Z 309DEG 20KT 3549 10286

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:09 PM CDTSpecial Weather StatementAMAHartley36 min
Jul 28, 9:31 PM CDTSpecial Weather StatementAMARandall14 min
Jul 28, 9:46 PM CDTSpecial Weather StatementAMAOldham29 min
Jul 28, 10:13 PM CDTSpecial Weather StatementAMAOldham32 min
Jul 29, 12:11 AM CDTSpecial Weather StatementAMADallam49 min
Jul 29, 12:50 AM CDTSpecial Weather StatementAMADallam, Hartley40 min
Jul 29, 1:26 AM CDTSpecial Weather StatementAMAMoore49 min
Jul 29, 2:06 AM CDTSpecial Weather StatementAMAMoore39 min
Jul 29, 2:14 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.